Washington, 2005

Heavy Snow in Washington, January 7 to 8, 2005

January 7 to 8, 2005 · NWS PDT · 2 events in 2 counties and zones

Heavy snow accumulations were observed in the Yakima and Kittitas Valleys. Six inches of snow fell in the cities of Yakima and Ellensburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow accumulations were observed in the Yakima and Kittitas Valleys. Six inches of snow fell in the cities of Yakima and Ellensburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 7, 8:45 AM PST, 48 minutes earlier.

Area forecast discussion, Jan 7, 8:45 AM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
845 AM PST FRI JAN 7 2005

.SHORT TERM...STORM SYSTEM WRAPPING UP OFF THE COAST THIS MORNING
HELPING TO PULL SOME MOISTURE NORTHWARD FROM CALIFORNIA. THIS WILL
MOVE INTO THE SOUTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON
HELPING TO INTENSIFY SNOWFALL THERE INTO TONIGHT. MEANWHILE WE WILL
CONTINUE TO SEE UPSLOPE INTO THE WASHINGTON CASCADES FOR CONTINUED
PROLONG PERIOD OF SNOW INTO TONIGHT BEFORE DECREASING. WILL KEEP
CURRENT ADVISORIES AND WARNINGS IN PLACE FOR TODAY AND TONIGHT. REST
OF FORECAST AREA WILL SEE OFF AND ON PERIODS OF SNOW EXCEPT RAIN
ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 040 034 039 / 050 050 040
WALLA WALLA         034 032 034 / 050 050 040
TRI-CITIES          029 026 031 / 050 060 040
YAKIMA              028 016 031 / 100 100 050
HERMISTON           033 026 033 / 050 050 040
ELLENSBURG          028 018 030 / 100 100 060
REDMOND             035 021 032 / 060 060 070
LA GRANDE           032 025 031 / 050 050 050
JOHN DAY            035 024 032 / 080 080 050
THE DALLES          035 030 035 / 070 070 050
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FOR THE EASTERN COLUMBIA RIVER GORGE FROM 8
     AM TODAY THROUGH 4 AM SATURDAY MORNING (ZONE 41).
  ...HEAVY SNOW WARNING FOR CENTRAL OREGON...JOHN DAY VALLEY AND THE
     OCHOCO-JOHN DAY HIGHLANDS FROM 6 AM TODAY THROUGH 6 AM
     SATURDAY MORNING (ZONES 43, 47 AND 48).
WA...HEAVY SNOW WARNING FOR THE KITTITAS VALLEY AND YAKIMA VALLEY 6
     AM TODAY THROUGH 4 AM SATURDAY MORNING (ZONE 26 AND 27).
  ...SNOW ADVISORY FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON
     CASCADES AND THE EASTERN COLUMBIA RIVER GORGE FROM 4 AM THIS
     MORNING THROUGH 4 AM SATURDAY MORNING (ZONE 24 AND 25).
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91
Hazardous weather outlook, Jan 7, 4:52 AM PST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
452 AM PST FRI JAN 7 2005

ORZ041>050-WAZ024>030-081300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
452 AM PST FRI JAN 7 2005

RE-TRANSMITTED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN COLUMBIA RIVER
     GORGE (OR), CENTRAL OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A STRONG PACIFIC STORM WILL PUSH MOISTURE INTO THE REGION TODAY AND
TONIGHT. THIS COMBINED WITH AN EASTERLY UP SLOPE FLOW AGAINST THE
OREGON AND WASHINGTON CASCADES AND ABUNDANT MOISTURE WILL CREATE
AREAS OF MODERATE TO HEAVY SNOW ALONG AND JUST EAST OF THE CASCADE
RANGE. NUMEROUS SNOW ADVISORIES AND HEAVY SNOW WARNINGS ARE IN
EFFECT THROUGH TONIGHT. PLEASE SEE PRODUCT PDXWSWPDT WWUS46 KPDT
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW PRESSURE SYSTEM THAT IS BRINGING THE SNOW TO MUCH OF THE OF
THE FORECAST AREA TODAY AND TONIGHT WILL MOVE OUT OF THE AREA BY
LATE SATURDAY AND BE REPLACED BY A DRIER NORTHWEST FLOW ALOFT. THIS
WILL BRING COOL BUT DRY WEATHER TO THE REGION THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kittitas Valley

When
January 7, 9:33 AM PST to January 8, 1:31 AM PST
Where
Kittitas Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Heavy Snow, Yakima Valley

When
January 7, 9:47 AM PST to January 8, 12:08 AM PST
Where
Yakima Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434174, 5434175.